Alert archive / Michigan / Wind Advisories in 2017
Wind Advisory 7, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Nov 20, 2017, 9:26 PM EST for Houghton County, Keweenaw County, Ontonagon County, Michigan. It took effect at Nov 21, 2017, 2:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2017, 9:26 PM EST (02:26 UTC)
- In effect from
- Nov 21, 2017, 2:00 AM EST
- Expired
- Nov 21, 2017, 1:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 105 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 526 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644 WWUS73 KMQT 210226 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 926 PM EST Mon Nov 20 2017 ...Strong winds expected overnight into Tuesday morning over western Upper Michigan... MIZ001-003-211000- /O.NEW.KMQT.WI.Y.0007.171121T0700Z-171121T1800Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 926 PM EST Mon Nov 20 2017 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 1 PM EST TUESDAY... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from 2 AM to 1 PM EST Tuesday. Hazardous Weather: * Winds will shift to the west and increase to 25 to 35 mph with gusts to around 50 mph overnight. Winds will gradually diminish during late Tuesday morning, but gusts up to 40 mph will likely continue through the afternoon, especially around Copper Harbor. * Expect the strongest winds between 5 AM and 9 AM EST. Impacts: * The strong winds may break tree limbs. * Sporadic power outages are possible. * High profile vehicles may be difficult to drive. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ MIZ002-211000- /O.NEW.KMQT.WI.Y.0007.171121T0700Z-171121T1500Z/ Ontonagon- Including the city of Ontonagon 926 PM EST Mon Nov 20 2017 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 10 AM EST TUESDAY... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from 2 AM to 10 AM EST Tuesday. Hazardous Weather: * Winds will shift to the west and increase to 25 to 35 mph with gusts up to 50 mph overnight. Winds will gradually diminish during mid and late Tuesday morning, but gusts of 35 to 40 mph will likely continue into the afternoon, especially along the Lake Superior shore. * The strongest winds will occur along the Lake Superior shore and will occur between 5 AM and 8 AM EST. Impacts: * The strong winds may break tree limbs. * Sporadic power outages are possible. * High profile vehicles may be difficult to drive. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Rolfson
1 follow-up statement
457 WWUS73 KMQT 210824 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 324 AM EST Tue Nov 21 2017 ...Strong winds expected into the morning over western Upper Michigan... MIZ001-003-211800- /O.CON.KMQT.WI.Y.0007.000000T0000Z-171121T1800Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 324 AM EST Tue Nov 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... Hazardous Weather: * West winds will continue at 25 to 35 mph with gusts to around 50 mph early this morning. Winds will gradually diminish late this morning, but gusts up to 40 mph will likely continue through the afternoon, especially around Copper Harbor. * Expect the strongest winds between 5 AM and 9 AM EST. Impacts: * The strong winds may break tree limbs. * Sporadic power outages are possible. * High profile vehicles may be difficult to drive. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ MIZ002-211500- /O.CON.KMQT.WI.Y.0007.000000T0000Z-171121T1500Z/ Ontonagon- Including the city of Ontonagon 324 AM EST Tue Nov 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... Hazardous Weather: * West winds will continue at 25 to 35 mph with gusts up to 50 mph early this morning. Winds will gradually diminish mid to late morning, but gusts of 35 to 40 mph will likely continue into the afternoon, especially along the Lake Superior shore. * The strongest winds will occur along the Lake Superior shore and will occur between 5 AM and 8 AM EST. Impacts: * The strong winds may break tree limbs. * Sporadic power outages are possible. * High profile vehicles may be difficult to drive. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ 07
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Nov 20, 9:12 PM EST, 14 minutes earlier.
Area forecast discussion, Nov 20, 9:12 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
912 PM EST Mon Nov 20 2017
.UPDATE...
Issued at 912 PM EST MON NOV 20 2017
Most notable update to fcst revolves around strong/gusty winds.
Water vapor imagery and RAP analysis show a vigorous shortwave
moving across southern Manitoba into far northern MN. At the sfc,
associated 987mb low pres is over northern Ontario to the sw of
Pickle Lake with trailing cold front cutting across MN. Dry
prefrontal environment noted on regional 00z RAOBS supports dry fcst
until arrival of post frontal low-level moisture and colder air to
kick in lake effect processes very late tonight into Tue morning.
Of more importance is wind. Upstream, a number of sfc obs just ahead
of 6mb/3hr pres rise have indicated peak gusts in excess of 40kt
across ne ND/southern Manitoba/nw MN this evening. Highest gust from
obs was 53kt at Pilot Mound, Manitoba. With positive part of the
pres rise/fall couplet fcst to increase to +8 to 10mb/3hr as it
approaches nw Lake Superior late tonight and then shifts over
western Lake Superior in the morning, the 40+kt gusts currently
being observed upstream are a very good indicator of what will be
seen over the Keweenaw Peninsula late tonight/Tue morning. Rather
vigorous CAA will also support enhanced mixing as air mass moves
over the relatively warm lake waters. Have thus opted to issue wind
advy for Keweenaw/northern Houghton counties for 07z to 18z. Peak
winds up to 50mph, perhaps as high as 55mph, will occur in 09-13z
time frame. Will also include Ontonagon county for 07z-15z, lakeside
locations in particular. Probably won't see much in the way of
snowfall during the wind advy period as strong winds will displace
orographic enhancement to developing LES farther downstream.
It appears strongest winds will occur in the w or wnw flow in the
wake of first cold front and ahead of secondary trof that drops
across the area on Tue. As a result, eastern counties bordering Lake
Superior may miss out on the more widespread advy level winds.
However, this will be reevaluated thru the night as additional
guidance arrives.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 302 PM EST MON NOV 20 2017
Main concerns revolve around strong winds that are expected to
develop tonight and continue through Tuesday. A 988hPa surface low
in response to a potent shortwave trough near Winnipeg will track
just north of Lake Superior tonight. An associated trough will swing
SE across the CWA late tonight into Tuesday, ushering in blustery
conditions.
An initial push of strong southerly winds aloft may mix down to the
surface at times this evening, especially for downslope locations
near Lake Superior. 850hPa temps will then quickly drop behind the
trough across the west overnight and the east on Tuesday. The
combination of cold air advection and an increasing pressure
gradient between thermally enhanced troughing over eastern Lake
Superior and a 1032hPa high building over the Northern Plains will
promote blustery conditions across the CWA, especially along Lake
Superior. NW gusts to 40mph, possibly 45mph, should affect most of
the Lake Superior shore in the NW wind belts. Resultant waves of 12-
15ft along the Lake Superior shore from Shot Point to around Grand
Marais Tuesday afternoon warrants a Lakeshore Flood Advisory for
Alger County due to minor flooding and beach erosion. Additionally,
those traveling to/from downstate should monitor the status of
traffic on the Mackinac Bridge as stronger crosswinds are expected
there overnight through Tuesday.
As for snow, strong winds, modest inversion heights, and fairly dry
air will limit accumulations of expected LES. Snow amounts should
remain below advisory levels for the typical W to NW wind snow belts
across the west overnight into Tuesday, and across the east on
Tuesday. Though winds will be strong, a rather solid/frozen snow
pack in these locations should limit blowing snow to only that which
falls during this event. For that reason, will hold off on any
headlines or Special Weather Statements.
.LONG TERM...(Tuesday night through Monday)
Issued at 302 PM EST MON NOV 20 2017
The mid-upper level pattern will remain fairly progressive into
early next week across the northern CONUS between mean troughing
over the Gulf of Alaska/NE Pacific and troughing over eastern Canada
and the NE CONUS.
Tue night into Wed, nw gradient flow should be gradually weakening
as a shortwave trough pushes e and strong ridging builds in from the
w. 850 mb temps near -15c should equate to a lake-h85 delta-t of
around 20C. Dry air should limit nw flow LES accumulation from 2 to
5 inches Tue night into Wed with the greatest amounts east. A few
spots could reach borderline advisory criteria during the event.
Warming temps and winds becoming w to sw should end any lingering
LES Wed afternoon over the far eastern shoreline.
Another clipper shortwave is progged by models to move from northern
Manitoba into northern Ontario Wed night and Thu bringing another
cold front and quick shot of colder air across the Upper Great Lakes
on Thu. Models differ on how cold the airmass will be with the 12Z
GFS and NAM coming in about 5 degree Celsius colder than either the
12Z Canadian or the 00z ECMWF. Even with the colder GFS/NAM
solutions not expecting much more than 2-3" of nw flow LES
accumulation Thu into Thu evening as again large scale anticyclonic
flow and dry air will limit accumulations. Backing flow and
moderating temperatures will end any lingering LES Thu night.
Friday into Sunday, both the GFS and ECMWF advertise another strong
shortwave moving across the Upper Great Lakes with a 982 mb sfc low
tracking e through northern Ontario just north of Lake Superior Fri
afternoon and evening. Elevated warm layer in strong warm air
advection ahead of this low pressure system could lead to some mixed
precipitation late Thu night/early Fri in form of light snow/light
fzra before pcpn changes over to mostly rain late Fri morning.
Bigger story with this system will be the wind as ssw wind gusts
ahead of the system could approach advisory criteria over a few of
the eastern counties on Fri. Behind the cold front as winds shift w-
nw, gusts could reach advisory criteria at a few of the more exposed
spots along Lake Superior Fri night into Sat. Looks like a decent
shot of cold air moving in behind the system coincident with the
main shortwave trough and secondary cold front as 850 mb temps drop
near -16c per 12z GFS by late Sat into Sat night. With colder air,
expect light to moderate LES in the NW wind snowbelts. Accumulation
will be likely be limited by dry air beneath lowering subsidence
inversion in large scale anticyclonic flow. LES will taper off from
w to e on Sun as sfc high pres builds in from the w and temps slowly
moderate.
Model uncertainty increases out to next Mon but the 12z ECMWF and to
a lesser extent the 12z Canadian show another shortwave and
associated sfc low moving through Ontario and glancing northern Lake
Superior. This could bring some light mixed pcpn to the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 659 PM EST MON NOV 20 2017
VFR conditions are expected at KIWD/KCMX/KSAW thru this evening
under a dry air mass ahead of an approaching cold front. Tight pres
gradient ahead of the front and relatively stable sfc based layer
will support LLWS thru the evening as well. After the front passes,
expect MVFR conditions and -shsn to develop late tonight into Tue
morning. Strong/gusty w to nw winds, frequently 30-40kt at KIWD/KCMX
(strongest at KCMX), will also lead to some blsn at KIWD/KCMX. While
MVFR conditions should prevail, will probably see some brief periods
of IFR at KIWD and especially at KCMX where winds will be strongest,
kicking up more blsn.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 302 PM EST MON NOV 20 2017
A strong low pressure system will track eastward just north of Lake
Superior tonight. Southerly winds to 30 knots through early evening
will becoming NW gales of 35 to 40 knots across much of Lake
Superior late tonight through Tuesday. Winds will diminish to under
25 knots while becoming westerly through Wednesday morning, before
backing to SW winds of 20 to 30 knots Wednesday night. Westerly
winds of 20 to 30 knots Thursday will back to the south on Friday.
Another strong low pressure system will then bring the potential for
northwest gales of 35 to 40 knots Friday night into Saturday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory from 2 AM to 1 PM EST Tuesday for MIZ001-003.
Lakeshore Flood Advisory from 11 AM to 9 PM EST Tuesday for
MIZ006.
Wind Advisory from 2 AM to 10 AM EST Tuesday for MIZ002.
Lake Superior...
Gale Warning from 6 AM to 10 PM EST Tuesday for LSZ248>251-267.
Gale Warning from 4 AM to 10 PM EST Tuesday for LSZ265-266.
Gale Warning until 10 PM EST Tuesday for LSZ243>245-264.
Gale Warning from 4 AM to 4 PM EST Tuesday for LSZ246-247.
Gale Warning until 5 PM EST /4 PM CST/ Tuesday for LSZ162-
240>242-263.
Lake Michigan...
Gale Warning until 6 AM EST Tuesday for LMZ248-250.
&&
UPDATE...Rolfson
SHORT TERM...Kluber
LONG TERM...Voss
AVIATION...Rolfson
MARINE...KluberHazardous weather outlook, Nov 20, 4:25 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Marquette MI 425 PM EST Mon Nov 20 2017 MIZ001>007-009>014-084-085-211200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 425 PM EST Mon Nov 20 2017 /325 PM CST Mon Nov 20 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty northwest winds of 30 to 40 mph will bring light to moderate lake effect snow Tuesday into Tuesday night near Lake Superior. The winds will also produce large waves, leading to minor lakeshore flooding and beach erosion along Lake Superior Tuesday afternoon and evening. See the latest lakeshore flood statement for more details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit snowfall reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-211200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 425 PM EST Mon Nov 20 2017 /325 PM CST Mon Nov 20 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight West gales of 35 to 40 knots are expected over western Lake Superior late tonight. See the latest gale warning and Lake Superior forecast for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northwest gales of 35 to 40 knots are expected Tuesday into Tuesday evening. Northwest gales are possible again Friday night into Saturday. See the latest gale warning and Lake Superior forecast for more details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-211200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 425 PM EST Mon Nov 20 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Southwest gales to 35 knots are expected tonight outside the Bay of Green Bay. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few northwest gale force gusts to 35 knots will be possible Tuesday. Southwest gale force gusts to 35 knots are possible on Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Voss
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 10:12 PM EST | Small Craft Advisory | MQT | 65 hr |
Nearby
Wind Advisories in Michigan, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.